Virginia, 2009

Flash Flood and Hail in Virginia, June 26 to 27, 2009

June 26 to 27, 2009 · NWS RNK · 7 events in 1 county or zone

A supercell storm, formed over eastern Buckingham County during the evening hours of June 26th. This storm persisted or regenerated over a duration of almost 4 hours and produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A supercell storm, formed over eastern Buckingham County during the evening hours of June 26th. This storm persisted or regenerated over a duration of almost 4 hours and produced large hail and strong winds. The radar rainfall estimates were between 2 and 4 inches which resulted in isolated flash flooding on Little Georgia Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 6:17 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 26, 6:17 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A WEAK COLD FRONT OVER THE OHIO VALLEY WILL CROSS INTO THE
CAROLINAS TONIGHT. ANOTHER WEAK HIGH PRESSURE WILL BE OVER THE
REGION SATURDAY...AND THEN ANOTHER COLD FRONT WILL SWEEP THROUGH
LATER SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
HAVE DECREASED CHANCES FOR THUNDERSTORMS INTO THIS EVENING...AS IT
IS TURNING OUT THAT THE CWA IS IN BETWEEN THE BETTER UPPER
FORCING ASSOCIATED WITH THE JET DYNAMICS AND PVA FROM NRN VA
NORTHWARD...AND THE BETTER INSTABILITY AND LOW LEVEL CONVERGENCE
WEST OF THE APPLNS IN KY. STILL THINK THAT THERE WILL BE SCATTERED
TSTMS- PARTICULARLY IN THE MTNS ALONG THE WESTERN SLOPES. WITH
MODERATE TO STRONG INSTABILITY...AND WEAK TO MODERATE SHEAR...A
FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN
THREAT.

TSTM ACTIVITY WILL CONTINUE INTO THE EVENING HOURS...BUT SHOULD
WANE WITH LOSS OF HTG AS THE UPPER LEVEL FORCING WILL BE NORTH AND
EAST OF THE FORECAST AREA. HAVE INCLUDED SOME FOG IN THE FORECAST
AS SFC DEWPOINTS WILL BE HIGH OVERNIGHT AND WINDS LIGHT. OVERNIGHT
LOWS WILL BE WARM AND MUGGY AS WELL- GENERALLY RANGING THROUGH THE
60S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
IN THE WAKE OF THE FRONTAL BOUNDARY...HIGH PRESSURE WILL BUILD SOUTH
ACROSS OUR REGION SATURDAY. A DRY NWRLY FLOW SATURDAY SHOULD BRING
PLENTY OF SUNSHINE TO THE AREA...AND SEASONALLY WARM TEMPERATURES
FROM THE LOWER 80S...TO LOWER 90S IN SOUTHSIDE VA AND THE NW
PIEDMONT OF NC.

TRIMMED POPS LATE SATURDAY NIGHT AND SUNDAY IN THE MTNS. MODELS
HAVE BACKED OFF IN REGARDS TO MOISTURE RETURN/PRECIP. PLAYED
LOW TEMPERATURES CLOSER TO WARMER MET GUID. ELECTED TO USE GFSMOS
FOR HIGH TEMPERATURES ON SUNDAY WITH ITS LOWER 90S IN THE FOOTHILLS
AND PIEDMONT AHEAD OF FRONTAL BOUNDARY.

AFTER A COLD FRONTAL PASSAGE SUNDAY/SUNDAY NIGHT...MODELS ARE IN
GOOD AGREEMENT IN STRENGTHENING THE EASTERN TROUGH AND RETROGRADING
THE CENTRAL RIDGE...BUT WITH PLENTY OF DIFFERENCES IN THE POSITION
OF A CLOSED UPPER LOW IN THE TROUGH...AND THE TIMING OF INDIVIDUAL
SHORT WAVES AROUND THE LOW CENTER.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
USED A BLEND OF CONTINUITY AND HPC GUIDANCE WHICH LEANED TOWARDS
ECMWF FOR MEDIUM RANGE. IN GENERAL...THIS WEATHER PATTERN SHOULD
BRING SOME COOLER TEMPERATURES AND WITH STEEPENING LAPSE RATES...A
LITTLE BETTER CHANCE FOR DIURNAL CONVECTION- ESPECIALLY IF THERE ARE
ANY STRONGER SHORT WAVES THAT ROTATE AROUND THE UPPER LOW.

WITH A NORTHWEST FLOW INTO THE AREA...THE BEST CHANCES FOR AFT/EVE
TSTMS WILL BE IN THE MTNS...PARTICULARLY SE WV AND THE HIGHLANDS OF
VA. HELD ON TO NEAR NORMAL TEMPERATURES THROUGH FRIDAY WITH LOWS
MAINLY FROM IN THE MID 50S TO MID 60S...AND DAY TIME HIGHS RANGING
FROM MID 70S IN THE MTNS...TO MID 80S TO AROUND 90 IN THE EAST.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT OVER THE OHIO VALLEY WILL SWING THROUGH THE AREA
OVERNIGHT. AS THE COLD FRONT APPROACHES THIS EVENING...SCATTERED
THUNDERSTORMS MAY STILL DEVELOP ACROSS PARTS OF THE AREA AND THEN
LINGER THRU ABOUT 03-05Z. HOWEVER GIVEN A DEEP W/NW
FLOW...CONFIDENCE IN SEEING A SHOWER/STORM AT ANY OF THE TAF SITES
REMAINS LOW SO WILL ONLY KEEP VCNTY MENTION OF TSRA GOING IN A FEW
SITES THIS EVENING. ONCE ANY PRECIP FADES...EXPECT LINGERING
LOW LEVEL MOISTURE TO START PRODUCING FOG IN SPOTS WITH SOME LOW
CLOUDS ACROSS THE SE WVA LOCATIONS PER POST FRONTAL LIGHT NW FLOW LATE
TONIGHT. THIS PLUS ANY RAINFALL WILL LEAVE LOW LEVELS MOIST SO THE
CHANCE OF MVFR FOG IS GOOD IN THE FAVORED LOCATIONS...LYH...DAN...LWB.
LWB WILL LIKELY DROP DOWN TO LIFR TOWARD MORNING. ANY FOG/STRATUS
IN THE AREA WILL LIFT QUICKLY SAT MORNING.

DRY AIR OVER REGION BEHIND THE FRONT WILL BRING VFR FLIGHT
CONDITIONS SATURDAY. THE REGION WILL RETURN TO A WARM AND HUMID
AIRMASS SUNDAY WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

THERE WILL BE A POSSIBILITY OF ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY...MAINLY IN THE MTNS. AFTERNOON AND EVENING
THUNDERSTORM COVERAGE WILL BE ON THE INCREASE BEGINNING WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/JJ
Hazardous weather outlook, Jun 26, 10:50 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT FRI JUN 26 2009

NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-WVZ042>045-271600-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
1150 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE IS
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009-010-012-015-271600-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
1150 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE IS
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AHEAD OF A COLD FRONT MOVING THROUGH LATE IN THE DAY. THERE WILL
BE A THREAT OF ISOLATED DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Norfolk radar (KAKQ), 141 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Buckingham

When
June 26, 8:15 PM EST
Where
Buckingham County, 1 mi NW of Gold Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -78.383

Hail, Buckingham

When
June 26, 9:00 PM EST
Where
Buckingham County, 1 mi NNE of Gold Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
37.633, -78.363

Thunderstorm Wind, Buckingham

When
June 26, 9:50 PM EST
Where
Buckingham County, 1.78 mi WNW of New Canton
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.710, -78.330

Trees were blown down on power lines in the Bridgeport area.

Hail, Buckingham

When
June 26, 9:55 PM EST
Where
Buckingham County, 2.14 mi NNE of Gold Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -78.360

Thunderstorm Wind, Buckingham

When
June 26, 9:55 PM EST
Where
Buckingham County, 2.14 mi NNE of Gold Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.650, -78.360

Two trees were down in the Gold Hill area and power outages were reported.

Hail, Buckingham

When
June 26, 10:00 PM EST
Where
Buckingham County, 2.14 mi NNE of Gold Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -78.360

Flash Flood, Buckingham

When
June 26, 10:30 PM EST to June 27, 12:30 AM EST
Where
Buckingham County, 2.49 mi SE of Hatton to 2.13 mi SE of Hatton
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
37.725, -78.487

Water from Little Georgia Creek was over Route 720 about 1 foot deep and the road was closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184859, 184860, 184864, 184862, 184865, 184863, 184861.